Not Pimple Trouble: 3 Skin Problems Often Mistaken as Acne

Man applying cream on skinAcne breakouts are the worst, but finding out that your skin condition isn’t exactly acne is far more terrible. Your dermatologist in Salem will say the same.

A lot of people confuse some skin problems with acne. This clearly is a problem since the way you’ll treat the issue would depend on what you perceive the problem is. Here are some common skin conditions that you could be mistaking as acne:

1. Rosacea

It’s easy to confuse rosacea with acne because you’ll also experience redness and swollen bumps on the skin. The problem begins with the tendency to blush or flush more easily than other people. As it worsens, it goes beyond the cheeks, affecting the forehead, chin, ears, chest, and sometimes, the back.

Who’s at risk for rosacea? Well, people who have a history of acne, especially cystic acne. Women are more likely to experience the problem too, compared with men. Consult your dermatologist to know if the redness on your face is indeed rosacea.

2. Folliculitis

This is inflammation of hair follicles. A person who has folliculitis will notice small, red pimples that contain pus. But unlike acne, they’re more common in areas that are often not visible — those where frequent friction happens — for instance, thighs, armpits or butt.

These are itchy spots that can be painful at times. The culprit behind folliculitis is bacteria. So for mild cases, you can get over-the-counter cleansers and creams that have benzoyl peroxide and salicylic acid. But if it involves a yeast infection, go to your dermatologist; they will give you prescription medications.

3. Perioral Dermatitis

This is a type of facial rash that commonly occurs around the mouth. You will also notice bumps on the skin, which sometimes are itchy. It could spread to the nose and to eyes area. The most common cause of this problem is frequent exposure to topical steroid creams or inhaling steroid sprays.

If you’ve been using heavy face creams and moisturizers, that could contribute to the problem. The first step to treatment is stopping the use of the steroid creams. Your dermatologist will recommend washing the face with a mild soap and taking oral antibiotics to treat the problem.

Do you have red, annoying bumps on the skin? It might not be acne. Consult your dermatologist to know for sure.